Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 46, NWS Norman, OK

October 20, 1994Tillman County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 20, 1994, 11:07 PM CDT for Tillman County, Oklahoma. It was in force for 53 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 20, 1994, 11:07 PM CDT (04:07 UTC)
Expired
Oct 21, 1994, 12:00 AM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tillman County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1994-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1994-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 210407
TOROKC
OKC065-141-TXC197-210500-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1107 PM CDT THU OCT 20 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1200 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHERN JACKSON AND WESTERN TILLMAN

IN NORTHERN TEXAS
     NORTHERN HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     ELDORADO...ELMER...FREDERICK...MANITOU...TIPTON AND
     GOODLETT

AT 1107 PM CDT DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING TORNADOES ALONG THE RED RIVER. ONE WAS ALONG THE RED RIVER
JUST SOUTHEAST OF ELMER...AND THE OTHER WAS OVER THE RED RIVER BETWEEN
GOODLETT AND ELDORADO. THESE STORMS WERE TRACKING EAST AT 25 MPH.

PERSONS SOUTH OF TIPTON AND WEST OF FREDERICK...AND ALONG THE RED RIVER
SOUTH OF ELMER SHOULD MOVE TO SHELTER NOW. 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  AT NIGHT OR DURING HEAVY RAIN...THE ONLY CLUE TO
A TORNADO'S PRESENCE MAY BE ITS ROAR.  IF ANY UNUSUAL ROAR IS
HEARD...QUICKLY TAKE COVER IN YOUR BASEMENT.  IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR.  YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MLOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.  REMAIN UNDER COVER UNTIL YOU ARE
CERTAIN THE STORM IS PAST.


LAT...LON 3436  9881 3438  9946 3431  9987 3448  9984
          3452  9940 3456  9886
DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 20, 3:30 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Oct 20, 3:30 PM CDT, 7 hours 37 minutes before
FPUS3 KOKC 202002
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
330 PM CDT THU OCT 20 1994

AVN-NGM-ETA ARE IN AMAZINGLY CLOSE AGREEMENT...BRINGING STRONG SHORTWAVE
NOW OVER NORTHWESTERN NM INTO OK TONIGHT/EARLY FRIDAY MORNING.  DO NOT
SEE ANY SOURCE OF DRYING BEFORE THEN...SO CHC POPS LOOK IN ORDER AS PER
MOS.  PCGRIDDS SHOWS SOME SUBSIDENCE BEHIND THE PRIMARY WAVE...BUT WL
NOT CLEAR OUT CLOUDS TOO QUICKLY FRIDAY SINCE MODELS SUGGEST OTHER WEAK
WAVES TO FOLLOW.  TEMPERATURE-WISE...MINIMAL DRYING AND THICKNESS
PATTERNS DO NOT INCICATE SIGNIFICANT COOLING THROUGH 48 HOURS SO WILL
NOT VARY TEMPS MUCH.  IN THE EXTENDED HOWEVER...MRF THICKNESSES FALL
SOMEWHAT...SO WILL LEAVE GRADUAL COOLING TREND AS IN PREVIOUS FORECAST.

FIRST GUESS NUMBERS...

FCSTID=10
HBR   56  81  49  80 / 40  20  0   0
OKC   58  78  53  77 / 50  40  0   0
SPS   58  84  50  84 / 40  30  0   0
GAG   45  78  35  78 / 30  10  0   0
PNC   55  79  50  78 / 40  30  0   0
DUA   63  83  60  80 / 30  50  20  0

.OKC...NONE.
.TX...NONE.

In the hours before

Local storm report, Oct 20, 10:37 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1040 PM CDT THU OCT 20 1994

TIME/DATE        COUNTY          EVENT

 915 PM           ROGER MILLS     QUARTER SIZE HAIL 5 MILES NE OF
                                  SWEETWATER
1018 PM           JACKSON         ONE INCH HAIL REPORTED IN ELDORADO

BR
Local storm report, Oct 20, 10:40 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1040 PM CDT THU OCT 20 1994

TIME/DATE        COUNTY          EVENT

 915 PM           ROGER MILLS     QUARTER SIZE HAIL 5 MILES NE OF
                                  SWEETWATER
1018 PM           JACKSON         ONE INCH HAIL REPORTED IN ELDORADO

BR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 8:52 PM CDTSevere Thunderstorm WarningOUNBeckham68 min
Oct 20, 9:02 PM CDTSevere Thunderstorm WarningOUNHarmon58 min
Oct 20, 9:07 PM CDTSevere Thunderstorm WarningOUNRoger Mills68 min
Oct 20, 9:39 PM CDTTornado WarningOUNJackson51 min
Oct 20, 9:45 PM CDTSevere Thunderstorm WarningOUNGreer60 min
Oct 20, 9:50 PM CDTSevere Thunderstorm WarningOUNDewey40 min
Oct 20, 10:25 PM CDTTornado WarningOUNJackson50 min
Oct 20, 11:07 PM CDTTornado WarningOUNJackson53 min
Oct 20, 11:56 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman49 min
Oct 21, 12:11 AM CDTSevere Thunderstorm WarningOUNJefferson49 min
Oct 21, 12:18 AM CDTSevere Thunderstorm WarningOUNCotton42 min
Oct 21, 12:39 AM CDTSevere Thunderstorm WarningOUNComanche, Tillman51 min
Oct 21, 1:01 AM CDTSevere Thunderstorm WarningOUNCotton59 min
Oct 21, 1:13 AM CDTSevere Thunderstorm WarningOUNLove62 min
Oct 21, 3:06 AM CDTSevere Thunderstorm WarningOUNBryan54 min
Oct 21, 6:30 PM CDTSevere Thunderstorm WarningOUNBryan30 min
Oct 21, 6:55 PM CDTSevere Thunderstorm WarningOUNBryan35 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.